Alert archive / Arizona / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Las Vegas, NV

July 29, 1997Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 29, 1997, 1:35 PM MST for Mohave County, Arizona. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1997, 1:35 PM MST (20:35 UTC)
Expired
Jul 29, 1997, 2:30 PM MST
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 292037 RRA
SVRLAS
AZC015-292130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT TUE JUL 29 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 230 PM MST/PDT FOR PEOPLE
IN THE FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...EXTREME NORTHERN MOHAVE COUNTY

AT 135 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
LOCATED 7 MILES WEST OF COLORADO CITY ARIZONA.  THIS STORM WAS
MOVING EAST-NORTHEAST AT 15 MPH AND IS EXPECTED TO AFFECT THE
COLORADO CITY AREA BETWEEN 200 AND 215 PM MST.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY ALONG HIGHWAY 389
FROM COLORADO CITY TO PIPE
 SPRING NATIONAL MONUMENT.  HAIL UP 
TO ONE INCH IN DIAMETER AND BRIEF PERIODS OF HEAVY RAIN ARE ALSO
POSSIBLE. 

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:07 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 9:07 AM MST, 4 hours 28 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT TUE JUL 29 1997

WV LOOPS DEPICTS VORT CNTR SW OF SAN WITH SOM INCR IN HI LVL MSTR
INTO FA WHILE DEEP MSTR LIES ACRS ERN AZ/UT.  LOW LVLS STILL MOIST
ACRS FA WITH DWPTS RUNNING IN THE UPR 40S TO UPR 50S.  LOWER CO RVR
VLY DWPTS CLIMBING INTO THE MID 60S WITH SURGE AT YUM.  USING ETA
MIXING RATIOS AT H8/H7 FRM 12Z...MODIFIED DRA SNDG INDICATES A CAP
STRENGTH NR 0.5.  WILL CONT PRESENT FCST TDA.  WITH MSTR SHFTG BACK
WWD WED MAY NEED TO INCLD MENTION ALNG LAKES...BUT WILL WAIT FOR
FURTHER MDL DATA.  NO UPDTS.  LAS 000.  PIERCE

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

Nearby

Severe Thunderstorm Warnings in Arizona, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.